Alert archive / North Carolina / Tornado Warnings in 2014
Tornado Warning 18, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Aug 1, 2014, 8:02 AM EDT for Carteret County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 8:02 AM EDT (12:02 UTC)
- Expired
- Aug 1, 2014, 8:30 AM EDT
- In force
- 28 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 19 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2302 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
493
WFUS52 KMHX 011202
TORMHX
NCC031-011230-
/O.NEW.KMHX.TO.W.0018.140801T1202Z-140801T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
802 AM EDT FRI AUG 1 2014
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
CARTERET COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...MOREHEAD CITY...BEAUFORT...
* UNTIL 830 AM EDT
* AT 800 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OCEANA
PIER...OR NEAR MOREHEAD CITY...MOVING NORTH AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RACHEL CARSON ESTUARINE RESERVE...MITCHELL VILLAGE...WILDWOOD...
MICHAEL J SMITH AIRPORT...STRAITS...CRAB POINT VILLAGE...OTWAY...
BETTIE AND NORTH RIVER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW. IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3468 7666 3469 7667 3469 7683 3471 7683
3472 7677 3472 7683 3484 7682 3484 7651
3474 7655 3469 7658 3468 7660 3468 7659
3466 7660
TIME...MOT...LOC 1202Z 187DEG 17KT 3470 7672
$$
291 follow-up statement
720
WWUS52 KMHX 011215
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
815 AM EDT FRI AUG 1 2014
NCC031-011230-
/O.CON.KMHX.TO.W.0018.000000T0000Z-140801T1230Z/
CARTERET NC-
815 AM EDT FRI AUG 1 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR CENTRAL
CARTERET COUNTY...
AT 758 AM EDT...THE PUBLIC REPORTED A WATERSPOUT NEAR BEAUFORT
INLET...MOVING NORTH AT 20 MPH.
HAZARDS IN THE WARNING INCLUDE...
A TORNADO.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...BEAUFORT...
OTWAY...BETTIE AND NORTH RIVER.
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER. IF NO SHELTER IS
AVAILABLE LIE DOWN IN A LOW LYING AREA. PROTECT YOURSELF FROM FLYING
DEBRIS.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.
LAT...LON 3468 7666 3469 7667 3469 7683 3471 7683
3472 7677 3472 7683 3484 7682 3484 7651
3474 7655 3469 7658 3468 7660 3468 7659
3466 7660
TIME...MOT...LOC 1213Z 187DEG 17KT 3476 7671
$$
29What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 1, 6:57 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 1, 6:57 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 657 AM EDT FRI AUG 1 2014 .SYNOPSIS... A FRONTAL BOUNDARY OFF THE NORTH AND SOUTH CAROLINA COAST WILL MOVE NORTHWEST TOWARD THE COAST THIS MORNING THEN SHIFT NORTHWEST THROUGH EASTERN NORTH CAROLINA THIS AFTERNOON. THE FRONT WILL REMAIN STATIONARY OVER EASTERN NORTH CAROLINA THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THE FRONT WILL DISSIPATE BY MIDWEEK. && .NEAR TERM /TODAY/... AS OF 645 AM FRI...ADJUSTED TEMPS/POPS/WX BASED ON LATEST TRENDS WITH AN AREA OF SHOWERS AND STORMS APPROACHING FROM THE SOUTH. SURFACE AND SATELLITE OBSERVATIONS INDICATE THE INVERTED TROUGH IS LOCATED WELL OFF THE NC/SC COAST. SATELLITE BLENDED PRECIPITABLE WATER ILLUSTRATES A SHARP MOISTURE GRADIENT BETWEEN THE NORTHERN OBX WITH PWATS NEAR 1.40 INCHES...AND THE CAPE FEAR COAST WHERE PWATS ARE ABOVE 2 INCHES. THIS MOISTURE RICH AIR WILL SHIFT NORTH OVER EASTERN NC THROUGH THE EARLY MORNING HOURS AS THE WEAK INVERTED TROUGH SHIFTS CLOSER TO THE NC COAST. SURFACE WINDS REMAIN MOSTLY E TO ESE THIS MORNING BUT SHIFT SW BY ROUGHLY 700 MB THEN PREDOMINANTLY WESTERLY ALOFT. GUIDANCE ALSO SUGGESTS A WEAK SHORTWAVE HELPING AID SHOWER/THUNDERSTORM PRODUCTION ACROSS CAPE FEAR WHICH SHOULD SLOWLY TRANSLATE NE OVER THE WESTERN PORTIONS OF THE CWA THIS MORNING. THE INVERTED TROUGH WILL SHIFT NORTH THROUGH EASTERN NC THIS AFTERNOON WITH PRECIP CHANCES INCREASING THIS MORNING AND AFTERNOON. GUIDANCE INDICATES ANOTHER STRONG VORTMAX APPROACHING THE COASTAL PLAIN COUNTIES FROM THE SW AFTER 18Z TODAY. RAIN MAY BE HEAVY AT TIMES AND QPF AMOUNTS RANGE 0.50-1.00 INCHES ACROSS THE CWA...THOUGH COULD SEE HIGHER AMOUNTS IN STRONG STORMS. MBE VECTORS GREATER THAN 20 KNOTS MOST OF TODAY BUT FALL OFF QUICKLY BELOW 15 KNOTS BY LATE AFTERNOON WHEN BACK-BUILDING/TRAINING OF CELLS MAY BE POSSIBLE. MAINTAINED CHANCE POPS INCREASING TO LIKELY BY 15Z ACROSS THE REGION. WIDE COVERAGE OF STORMS AND LIMITED INSTABILITY SHOULD REDUCE THE SEVERE WEATHER THREAT ALTHOUGH CANNOT RULE OUT AN ISOLATED DAMAGING WIND GUST OR EVEN HAIL. MAX TEMPS WILL BE A BIT TRICKY TODAY AS CLOUDS INHIBIT INSOLATION...THOUGH ANY BREAKS IN THE CLOUDS COULD ALLOW TEMPS TO BUILD ABOVE CURRENT MID 80S FORECAST. && .SHORT TERM /TONIGHT/... AS OF 340 AM FRI...COULD SEE A BRIEF RESPITE FROM RAIN FOR INLAND LOCATIONS TONIGHT AS SHORTWAVE ALOFT SHIFTS OFF THE COAST...THOUGH WILL MAINTAIN CHANCE POPS INLAND TO LIKELY POPS ALONG THE COAST GIVEN THE MOISTURE-RICH SW FLOW WITH PWATS ABOVE 2 INCHES FOR THE REGION. HEAVY DOWNPOURS AND LOCALIZED FLOODING CONCERNS WILL CONTINUE THIS EVENING AS MBE VECTORS FALL BELOW 10 KNOTS FOR THE SHORT TERM. SW FLOW STRENGTHENS OVERNIGHT WITH THE SURFACE FRONT LOCATED WEST OF THE CWA...NEARLY ALONG THE I-95 CORRIDOR. GUIDANCE INDICATES CHANNELED WEAK VORTICITY ALOFT WILL SHIFT OVER THE REGION AND MAY AID IN MAINTAINING SCATTERED SHOWERS AND THUNDERSTORMS. && .LONG TERM /SATURDAY THROUGH THURSDAY/... AS OF 245 AM FRI...THE UPPER TROUGH REMAINS TO THE WEST THROUGH THE WEEKEND WITH A RICH SUPPLY OF DEEP GULF/CARIBBEAN MOISTURE CONTINUING TO TRAIN INTO THE SOUTHEASTERN US. THE AREA CONTINUES TO BE IN THE FAVORABLE RIGHT ENTRANCE REGION OF JET WITH PWATS REMAINING ABOVE 2 INCHES...AND CONDITIONS ARE EXPECTED TO REMAIN QUITE WET AS AN INVERTED TROUGH REMAINS NEARLY STATIONARY ACROSS THE AREA. ECMWF/WPC QPF AMOUNTS THROUGH THE PERIOD ARE IN THE 2 TO 4 INCH RANGE...AND AS HIGH AS 5 INCHES. WITH MUCH OF EASTERN NC HAVING RECEIVED COPIOUS AMOUNTS OF RAIN OVER THE LAST SEVERAL WEEKS...WITH PLACES IN THE COASTAL PLAIN AND CRYSTAL COAST AREAS AT 150-200 PERCENT OF NORMAL RAINFALL...SO FLOODING CONCERNS WILL BE POSSIBLE. TEMPS WILL BE HELD DOWN BY THE ABUNDANT CLOUDS AND RAIN...WHICH WILL ALSO ACT TO LIMIT DESTABILIZATION SO NO SEVERE WEATHER IS EXPECTED. HIGHS GENERALLY IN THE LOWER 80S...AND OVERNIGHT LOWS IN THE 70S. THE UPPER TROUGH LIFTS OUT NEXT WEEK WITH THE SUBTROPICAL RIDGE OVER THE WESTERN ATLANTIC BUILDING INTO THE REGION AND EXPECT MORE TYPICAL SUMMERTIME DIURNALLY DRIVEN CONVECTION TO RETURN BY MIDWEEK WITH TEMPS CLIMBING BACK TO SEASONABLE NORMS. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... SHORT TERM /THROUGH 06Z SATURDAY/... AS OF 650 AM...VFR/MVFR CONDITIONS WILL PREVAIL TODAY ACROSS EASTERN NC TAF SITES. THE OFFSHORE INVERTED TROUGH WILL SHIFT TOWARDS THE COAST THIS MORNING THEN SHIFT NW THROUGH THE REGION THIS AFTERNOON. IN ADDITION...A SHORTWAVE IN DEVELOPING MOIST UPPER SW FLOW WILL BRING INCREASING CHANCES FOR SHOWERS AND TSTORMS (AND SUB-VFR CONDITIONS) ESPECIALLY THIS AFTERNOON. MOSTLY MVFR CONDITIONS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT GIVEN MOIST SOUTHERLY FLOW WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE REGION. LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 245 AM FRI...AN INVERTED TROUGH OF LOW PRESSURE REMAINS ACROSS THE REGION THROUGH THE WEEKEND...WITH ENC IN FAVORABLE REGIME FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WITH PERIODS OF SUB-VFR CONDITIONS LIKELY THROUGH MONDAY. THE TROUGH BEGINS TO WEAKEN GRADUALLY THROUGH THE MIDDLE OF NEXT WEEK...WITH SHOWER AND THUNDERSTORM CHANCES GRADUALLY DIMINISHING. && .MARINE... SHORT TERM /THROUGH TONIGHT/... AS OF 655 AM FRI...LATEST SURFACE AND BUOY DATA INDICATE E/ESE FLOW ACROSS THE WATERS 10-15 KT WITH HIGHER GUSTS OFFSHORE...AND SEAS 3 FT OFF THE NORTH OUTER BANKS TO 5 FT OFF ONSLOW BAY. THE INVERTED TROUGH WELL OFFSHORE WILL SHIFT NORTHWEST THROUGH THE WATERS TODAY...SHIFTING WINDS MORE SE 10-15 KT TODAY. WINDS SHIFT MORE SE/S TONIGHT AS THE FRONT STALLS WELL INLAND FROM THE COAST. SEAS REMAIN 2-4 FT FOR THE NORTHERN WATERS TO 3-5 FT FOR THE SOUTHERN WATERS THROUGH THE SHORT TERM. LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 520 AM FRI...A COASTAL TROUGH WILL RESIDE ACROSS EASTERN NORTH CAROLINA THROUGH MUCH OF THE LONG TERM BRINGING PERIODS OF UNSETTLED WEATHER IN THE FORM OF SHOWERS AND THUNDERSTORMS THIS WEEKEND INTO EARLY NEXT WEEK. WINDS AND SEAS SHOULD REMAIN SUB SCA THROUGH THE PERIOD WITH WINDS GENERALLY 15 KNOTS OR LESS. SEAS WILL REMAIN THE 2 TO 4 FOOT RANGE MUCH OF THE PERIOD. MIGHT START TO SEE BUILDING SEAS TUE...UP TO 5FT...WITH INCREASING SWELL FROM DISTANT TC BERTHA. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...DAG NEAR TERM...DAG SHORT TERM...DAG LONG TERM...SK/CQD AVIATION...CQD/DAG MARINE...CQD/DAG
Hazardous weather outlook, Aug 1, 7:42 AM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 742 AM EDT FRI AUG 1 2014 NCZ029-044>047-079>081-090>095-098-103-104-021145- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 742 AM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A WEAK FRONTAL BOUNDARY LOCATED OFF THE CAROLINA COAST WILL SHIFT NORTHWEST THROUGH EASTERN NORTH CAROLINA THIS AFTERNOON. THIS WILL BE A FOCUS FOR PERIODS OF RAIN WHICH MAY BE HEAVY AT TIMES...BEGINNING THIS AFTERNOON AND LASTING THROUGH TONIGHT. A FLOOD THREAT MAY DEVELOP DUE TO ALREADY SATURATED SOILS FROM RECENT HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE FRONTAL BOUNDARY WILL STALL ACROSS PIEDMONT SECTIONS OF THE STATE THIS WEEKEND. SHOWERS AND THUNDERSTORMS WILL BE LIKELY THIS WEEKEND WITH PERIODS OF HEAVY RAIN POSSIBLE. HEAVY RAIN FROM FRIDAY INTO THE WEEKEND MAY LEAD TO A FLOOD THREAT ACROSS EASTERN NORTH CAROLINA DUE TO ALREADY SATURATED SOILS FROM RECENT HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 5:52 AM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
552 AM EDT FRI AUG 1 2014
NCZ090-011045-
DUPLIN-
552 AM EDT FRI AUG 1 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN COUNTY THROUGH 645
AM EDT...
AT 552 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHEAST OF WALLACE...MOVING NORTH AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALLACE...TEACHEY...
GREENEVERS.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3500 7810 3502 7776 3472 7772 3471 7799
3473 7801 3472 7805 3472 7810
TIME...MOT...LOC 0952Z 177DEG 15KT 3466 7790The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:52 AM EDT | Special Weather Statement | MHX | Duplin | 53 min |
| Aug 1, 7:57 AM EDT | Special Marine Warning | MHX | 33 min | |
| Aug 1, 8:11 AM EDT | Special Weather Statement | MHX | Carteret, Craven, Duplin, Jones, Lenoir, Onslow and 1 more | 64 min |
| Aug 1, 8:40 AM EDT | Special Marine Warning | MHX | 35 min | |
| Aug 1, 9:10 AM EDT | Special Weather Statement | MHX | Craven, Greene, Lenoir, Pamlico | 65 min |
| Aug 1, 10:04 AM EDT | Flood Watch | MHX | Beaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more | 3 days |
| Aug 1, 10:47 AM EDT | Special Weather Statement | MHX | Pamlico | 43 min |
| Aug 1, 10:51 AM EDT | Special Marine Warning | MHX | 39 min | |
| Aug 1, 11:44 AM EDT | Special Marine Warning | MHX | 46 min | |
| Aug 1, 11:58 AM EDT | Special Marine Warning | MHX | 62 min | |
| Aug 1, 12:45 PM EDT | Areal Flood Warning | MHX | Carteret, Craven | 2 hr |
| Aug 1, 12:59 PM EDT | Special Marine Warning | MHX | 46 min |
Nearby
Tornado Warnings in North Carolina, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.